Alert archive / Iowa / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 300, NWS Des Moines, IA

September 19, 2024Kossuth County, Winnebago County, Worth County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 19, 2024, 2:28 PM CDT for Kossuth County, Winnebago County, Worth County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 19, 2024, 2:28 PM CDT (19:28 UTC)
Expired
Sep 19, 2024, 3:15 PM CDT
In force
47 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Kossuth County, IA, Winnebago County, IA, Worth County, IA

The radar

The Minneapolis radar (KMPX), 171 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 19, 2:10 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2024-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 235 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2024-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 273 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
235 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
1275 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
273 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 12:57 PM CDT, 1 hour 31 minutes earlier. Its key messages:

  • Severe storms possible late this afternoon into early this evening with large hail and damaging wind gusts the main hazards. The coverage of severe storms remains uncertain and could be rather isolated.
  • Warm, ample sunshine, and mainly dry during the day and evening Friday.
  • Rain and storm chances return later Friday night into Saturday. Maximum coverage Saturday night into Sunday with chances highest over central and southern Iowa at 60 to 90%.
  • Somewhere in Iowa, there will be rainfall totals of 1 to 2 inches by Monday morning. Any severe weather is uncertain.
Area forecast discussion, Sep 19, 12:57 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1257 PM CDT Thu Sep 19 2024

 ...Updated for the 18z Aviation Discussion...

.KEY MESSAGES...

- Severe storms possible late this afternoon into early this
  evening with large hail and damaging wind gusts the main
  hazards. The coverage of severe storms remains uncertain and
  could be rather isolated.

- Warm, ample sunshine, and mainly dry during the day and evening
  Friday.

- Rain and storm chances return later Friday night into
  Saturday. Maximum coverage Saturday night into Sunday with
  chances highest over central and southern Iowa at 60 to 90%.

- Somewhere in Iowa, there will be rainfall totals of 1 to 2
  inches by Monday morning. Any severe weather is uncertain.

&&

.DISCUSSION...
Issued at 320 AM CDT Thu Sep 19 2024

Our weather pattern will become increasingly influenced by the
western US longwave trough and associated shortwave troughs as the
upper level low over the Middle Atlantic Coast departs allowing for
a more progressive pattern. The first shortwave trough that has a
closed low is spinning over the Montana/North Dakota/Saskatchewan
area per upper level GOES water vapor imagery. We're just beginning
to get in on some of its forcing in the way of low level QG
convergence, which along with low level warm air advection and a low
level jet has been able to generate a few storms across western Iowa
this morning. The first storms trekked across northwest Iowa,
including Palo Alto, Emmet, and Kossuth Counties shortly after
midnight. Additional convection is now developing over west
central Iowa with more scattered coverage expected in the coming
hours as the QG convergence and warm air advection shift
eastward. So, will see these scattered showers and storms
through the morning and early afternoon hours, but expecting all
of this activity to be non-severe.

A chance for severe storms remains possible late this afternoon into
early this evening as a weak surface cold front, associated with the
aforementioned shortwave trough, swings into the state. While SPC
has expanded the slight risk across much of the forecast area, the
overall coverage of severe weather remains uncertain. This
uncertainty in coverage is driven in part by the lack of strong
surface convergence as the warm sector wind vectors will be more
parallel to the front while the cold sector vectors will be more
orthogonal to the front. Still, storms should form within the
favorable warm sector environment with limited inhibition around.
Thee storms should be isolated to perhaps a well spaced, broken
line of storms as mid-level cross boundary flow would limit
storm mergers in their early life cycle and allow for supercells
given shear values. Entrainment CAPE values are lower than this
time yesterday, but around 1500 J/kg with surface based CAPE
near 2000 J/kg per recent HRRR and RAP soundings over northern
Iowa. The lesser ECAPE values is due to the dry mid-level. This
dry air is aiding in favorable downdraft CAPE values anywhere
from 900 J/kg (RAP) to 1200 J/kg (HRRR), though it is
interesting to note that the convective allowing models (CAMs)
such as the 0z runs of the HRRR, NAMNest, RRFS, and WRF-ARW
hardly generate any wind gusts over 30 knots. Large hail will
remain a concern as well given the steep lapse rates and
effective deep layer shear over 40 knots and a linear hodograph
in this effective layer. The tornado risk seems rather limited
in our forecast area with a lack of backed surface and low level
flow to increase the low level curvature of the hodograph. In
addition, outside of perhaps northern Iowa, LCLs over 2000m will
not be favorable for tornadoes. The storms will push eastward
through the evening hours and largely out of our forecast area
by midnight.

Behind this front, which will drop into Missouri, large scale
subsidence will arrive and yield a dry and what looks to be like a
fair amount of sunshine on Friday. Another shortwave trough within
the base of the western US trough will begin to lift towards Iowa
Friday into this weekend. Deterministic models have a fairly similar
timing compared to one another, though the location varies a bit
still. With increasing southwesterly flow and warm air advection
ahead of this wave, will see rain and storm chances increase later
Friday night into the day Saturday. A lull in the rainfall is
possible during or around the afternoon, but more widespread rain
and storm chances return by Saturday night into Sunday as the
shortwave and associated forcing arrive. While the Colorado State
University's machine learning random forest outlook shows low
severe probabilities over Iowa, severe weather chances remain
quite uncertain and agree with SPC's day 3 discussion. Locally
heavy rainfall remains in play with ensemble mean probability of
an inch of rainfall having increased from this time yesterday
up to around 50%. 48 hour rainfall totals from a variety of
deterministic models (GFS, ECMWF/IFS, CMC, UKMET, ICON) and
experimental AI (Graphcast, AIFS) show 1 to 2 inch totals
possible somewhere in the state with a majority of these showing
central to southern Iowa as the favored location, though this
is not calling the shot given the spread that remains. Thinking
has not changed from last night that much of this rainfall will
infiltrate into the dry soil with any rises on streams staying
within bank.

This shortwave trough will exit early next week with rain and storm
chances diminishing Sunday night into Monday. However, another wave
will follow closely behind, which could bring passing rain or storm
chances through midweek. High temperatures Sunday into late next
week will be seasonally cool in the upper 60s or low 70s.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1257 PM CDT Thu Sep 19 2024

Scattered showers and thunderstorms persist across central to
eastern Iowa early this afternoon and are expected to diminish
over the next few hours. Meanwhile, storms will develop across
northwest Iowa on a frontal boundary later this afternoon. This
will swing across the state through the evening and east of the
area after 06z. Behind this patchy fog is possible in northeast
iowa for a few hours with MVFR impacts possible at
KFOD/KMCW/KALO.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Ansorge
AVIATION...Hagenhoff
Hazardous weather outlook, Sep 19, 3:49 AM CDT, 10 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
349 AM CDT Thu Sep 19 2024

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-200900-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
349 AM CDT Thu Sep 19 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Non-severe thunderstorms are expected to continue through this
morning. Severe weather is possible late this afternoon to evening
across central Iowa, though the highest chances of severe storms
remain over northern Iowa. Large hail and damaging winds are the
primary threats, along with the low potential for a tornado or
two.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional chances for showers and thunderstorms are possible
through much of the weekend. Any severe weather potential will
continue to be evaluated in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times today.

In the hours before

Special weather statement, Sep 19, 1:44 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Des Moines IA
144 PM CDT Thu Sep 19 2024

IAZ006-016-191915-
Winnebago IA-Hancock IA-
144 PM CDT Thu Sep 19 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL HANCOCK AND
WINNEBAGO COUNTIES THROUGH 215 PM CDT...

At 143 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Forest City, moving northeast at 35 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Forest City, Thompson, Leland, Crystal Lake, Woden, and Scarville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4337 9350 4331 9350 4315 9383 4327 9397
      4330 9397 4350 9371 4350 9365
TIME...MOT...LOC 1843Z 230DEG 30KT 4327 9384

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Dodson

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 4:42 AM CDTSpecial Weather StatementDMXCalhoun, Sac48 min
Sep 19, 1:44 PM CDTSpecial Weather StatementDMXWinnebago31 min
Sep 19, 1:45 PM CDTSevere Thunderstorm WarningDMXHancock, Winnebago, Worth45 min
Sep 19, 2:02 PM CDTSevere Thunderstorm WarningDMXKossuth, Winnebago28 min
Sep 19, 4:01 PM CDTSpecial Weather StatementDMXEmmet29 min
Sep 19, 5:40 PM CDTSpecial Weather StatementDMXHancock35 min
Sep 19, 5:55 PM CDTSpecial Weather StatementDMXHamilton35 min
Sep 19, 6:30 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Worth30 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.